Hail, Greeley
- When
- August 1, 10:03 AM CST
- Where
- Greeley County, 0.86 mi SE of Spalding
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 41.670, -98.360
This public report was relayed by local media.
This Thursday evening featured the most significant severe weather event of mid-late summer 2013 within South Central Nebraska, occurring mainly between 6 pm and midnight CDT as a series of multicell storm clusters with a few embedded supercells sank southward through the area, eventually congealing into a forward-propagating mesoscale convective system (MCS). Although nearly the entire…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
This Thursday evening featured the most significant severe weather event of mid-late summer 2013 within South Central Nebraska, occurring mainly between 6 pm and midnight CDT as a series of multicell storm clusters with a few embedded supercells sank southward through the area, eventually congealing into a forward-propagating mesoscale convective system (MCS). Although nearly the entire 24-county area observed thunderstorm activity, there were two primary corridors of severe storms. In the west, Dawson County bore the brunt of severe weather with reports of quarter to golf ball size hail and estimated wind gusts up to 80 MPH. Just west of Gothenburg, four empty rail cars were blown over, and in Lexington, two empty semi trailers were toppled. Farther east, a more widespread corridor of severe storms initially entered far northern counties such as Valley, Greeley and Nance, before propagating southeast across the eastern Hall, Hamilton and Clay County areas before weakening. North of Interstate 80 most storm reports were marginally severe, consisting of quarter size hail and wind gusts to around 60 MPH, including a measured 59 MPH gust at Central Nebraska Regional Airport in Grand Island. However, storm mergers resulted in a notable upswing in storm intensity over southern Hamilton and especially Clay County, which was overall hardest-hit from a combination of quarter to golf ball size hail and winds estimated up to 80 MPH. This combo resulted in a significant swath of crop destruction, with radar data and limited reports suggesting that the worst crop damage extended roughly 30 miles from southwestern Hamilton County near Giltner through the Harvard, Clay Center and Edgar areas. Other notable storm reports included an irrigation center pivot blown onto Highway 6 southeast of Inland, along with a farm storage shed destroyed in the same area. Farther south, Edgar suffered significant wind damage, especially to trees but also to some structures. A grain bin that blew onto railroad tracks in Edgar was actually struck by a train, shutting down the tracks for several hours (this was the second significant severe weather event to strike Edgar in recent months, following an EF2 tornado on May 27th). Although a few storms during the evening exhibited radar-indicated rotation, and a funnel cloud was reported northeast of Wolbach shortly before 7 pm CDT, there were no confirmed tornadoes within the area. In addition to hail and wind, various locations received heavy rainfall of 2-4 inches, although flooding issues were held to a minimum. A few of the highest-known measured storm totals featured 3.90 near Cozad and 3.80 near Edgar.
Breaking down event timing, several hours prior to the evening main show, an initial series of strong to marginally severe multicell storms developed southward out of north central Nebraska and skirted far northeast portions of the local area mainly between 8 am-noon CDT. The only report from this early activity was nickel size hail at Spalding. Following a multiple-hour lull, clusters of severe storms again built southward into primarily the northeast quadrant of South Central Nebraska between 6-8 pm CDT, a continuation of activity that initially flared up along the South Dakota border earlier in the afternoon. As these eastern storms started to concentrate near the Interstate 80 corridor around 9 pm CDT, a separate cluster of severe storms including an embedded supercell initiated just northwest of the local area over Custer County and dropped slowly southward into Dawson County between 930-11 pm CDT. During this same 930-11 pm CDT time frame, the eastern storms also intensified as multiple cells including another embedded supercell merged into a southward-surging MCS, creating the swath of Clay County damage before steadily weakening along the Nuckolls-Thayer County line. Over time, both the eastern and western convection joined together along a common outflow, gradually losing intensity and drifting southward through southern portions of the area. All thunderstorm activity finally vacated the entire 24-county area around 5 am CDT on the 2nd. On the synoptic scale aloft, this was a fairly weakly-forced event, with an absence of notable shortwave troughs within a west-northwest flow regime sandwiched between an upper ridge centered over the southern High Plains and an expansive low centered near Hudson Bay. However, mid-upper flow was seasonably strong over Nebraska, resulting in a favorable severe weather environment with 0-6 kilometer vertical wind shear around 40 knots during the evening hours. In the low-levels, convergence along a developing east-west warm front was the primary focus for initial afternoon development across northern Nebraska. As these storms propagated/developed southward into the local area, they encountered an unstable air mass featuring most-unstable CAPE values around 2000 J/kg and plenty of low-level moisture, evidenced by surface dewpoints well into the mid-upper 60s F. The southward propagation of convection was also aided by a southerly, 850 millibar low level jet ramping up to around 40 knots.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 1, 4:33 AM CST, 5 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 533 AM CDT THU AUG 1 2013 .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 346 AM CDT THU AUG 1 2013 IN THE UPPER LEVELS WE ARE STILL IN GENERALLY NORTHWESTERLY FLOW WITH A RIDGE LOCATED TO THE WEST CENTERED OVER THE ROCKIES. AT THE SURFACE WE HAVE HIGH PRESSURE SLIGHTLY TO OUR NORTHEAST WITH A GOOD TONGUE OF MOISTURE REACHING UP THROUGH THE CENTRAL PLAINS. THIS MOISTURE IS ALSO APPARENT AT 850HPA WITH DEWPOINTS NEAR 15 DEGREES. CURRENT KUEX RADAR SHOWS A FEW THUNDERSTORMS ENTERING THE NORTHWEST PORTION OF OUR CWA. THE RAP MODEL...AND TO SOME DEGREE THE WRF MODELS...SEEMED TO HAVE THE BEST HANDLE FOR THIS TIME PERIOD WHICH MAINTAINS CHANCES OF PRECIPITATION FOR THE WESTERN PART OF OUR CWA INTO THE MORNING. MAIN CONCERN FOR THIS FORECAST IS CONVECTION AND SEVERE WEATHER POTENTIAL FOR TODAY. THE SURFACE HIGH WILL MOVE OFF TO THE EAST AS A LOW DEVELOPS TO THE WEST. AS THE HIGH MOVES OFF...INCREASINGLY SOUTHERLY FLOW WILL BRING IN MORE MOISTURE WITH AFTERNOON DEW POINTS IN THE MID TO UPPER 60S. A WARM FRONT WILL LIFT NORTH ACROSS NEBRASKA REACHING CENTRAL NEBRASKA THIS AFTERNOON. MODELS ARE INDICATING INSTABILITY INCREASING TO 2000 TO 3000 J/KG ALONG WITH DEEP LAYER SHEAR OF 40 TO 50 KTS. THESE PARAMETERS ARE SUFFICIENT FOR SUPERCELL DEVELOPMENT ESPECIALLY IN THE VICINITY OF THE WARM FRONT. STORMS WHICH DEVELOP WILL BE CAPABLE OF PRODUCING VERY LARGE HAIL...STRONG WINDS...AND EVEN TORNADOES NEAR THE BOUNDARY. PRECIPITABLE WATERS THIS AFTERNOON AVERAGE 1.50 INCHES AND ARE 130 PERCENT OF NORMAL. LOCALLY HEAVY RAINFALL IN EXCESS OF AN INCH OR TWO IS POSSIBLE. CONVECTION THAT DEVELOPS IN THE AFTERNOON AND EVENING IS EXPECTED TO PERSIST TONIGHT AS THE LLJ IS IN EXCESS OF 40 TO 45 KTS. EVEN WITH THIS POTENTIAL FOR STRONG STORMS...CONFIDENCE IS STILL NOT HIGH FOR WIDESPREAD PRECIPITATION AS MODELS ARE NOT CONSISTENT WITH DEVELOPMENT/QPF. WENT WITH SCATTERED POPS THROUGHOUT THE DAY AND WILL NEED TO MONITOR THE TREND AS THE DAY PROGRESSES AND CONVECTION UNFOLDS. TEMPERATURES TODAY ARE DEPENDENT ON CLOUD COVER. GENERALLY WE SHOULD SEE HIGH TEMPS A FEW DEGREES WARMER THAN YESTERDAY DUE TO THE INCREASED MIDLEVEL TEMPS. REMAINING CLOUD COVER IN THE MORNING AND CONVECTION IN THE AFTERNOON MIGHT REDUCE DAYTIME HEATING...BUT BREAKS IN CLOUD COVER COULD ALLOW TEMPERATURES TO APPROACH THE LOW 90S...ESPECIALLY IN THE SOUTHWEST PART OF THE CWA. LOWS TONIGHT ARE EXPECTED TO BE IN THE MID TO UPPER 60S IN THE WARMER AIR MASS. THESE LOW TEMPS ARE NEAR AVERAGE FOR THIS TIME OF YEAR. .LONG TERM...(FRIDAY THROUGH WEDNESDAY) ISSUED AT 346 AM CDT THU AUG 1 2013 FRIDAY MORNING THROUGH WEDNESDAY. CONCERN CONTINUES TO REVOLVE AROUND PERIODIC CHANCES FOR RAIN DURING THE ENTIRE EXTENDED PERIOD. STARTING OUT FRIDAY MORNING IN THE UPPER LEVELS...MODELS STILL CONSISTENT IN SHOWING ONE CLOSED LOW OVER THE PACIFIC NORTHWEST AND ANOTHER ONE OVER NORTHERN ONTARIO. THESE CONTINUE TO DAMPEN THE HIGH OVER THE SOUTHERN PLAINS. IMPRESSIVE NORTHERN STREAM FOR THIS TIME OF YEAR WHICH WILL AFFECT THE NORTHERN HALF OF THE CONUS. AT THE SURFACE...EXPECT LOW PRESSURE OVER SOUTHWEST NEBRASKA WITH A WARM FRONT EXTENDING SOMEWHERE ACROSS THE CWA. BELIEVE ANY OVERNIGHT CONVECTION SHOULD HAVE WORKED ITS WAY EAST OF THE CWA BY 12Z FRIDAY AND WILL TAKE OUT LOW POPS THAT WERE PREVIOUSLY IN THE EASTERN PART OF OUR AREA. WILL ALSO LEAVE ANY RAIN CHANCES OUT DURING THE DAYTIME ON FRIDAY AS MOST OF THE CONVECTION THE PAST FEW WEEKS HAS OCCURRED DURING THE EVENING AND OVERNIGHT TIME FRAME. SHOULD STILL BE IN THE WARM SECTOR FOR MOST OF THE AREA ON FRIDAY BUT BY SATURDAY THE SURFACE LOW PUSHES SOUTH AND OUR WINDS BECOME MORE NORTHEASTERLY WITH SOME COOLER AIR PUSHING IN. HIGHS ON SAT SHOULD BE ABOUT 5 DEGREES BELOW THOSE ON FRIDAY. AS HAS BEEN NOTED IN PREVIOUS AFDS...TOUGH TO TIME ANY SHORTWAVE TROUGHS MOVING OVER THE AREA MORE THAN A DAY OR TWO OUT. HOWEVER BOTH THE LATEST GFS AND EC OPERATIONAL RUNS SIMILAR IN SLIDING ONE OF THESE WAVES THROUGH THE RIDGE AND OVER US SATURDAY NIGHT. FOR THIS REASON WILL UP RAIN CHANCES SAT NIGHT AND CONTINUE INTO SUNDAY. AFTER THAT WE CONTINUE WITH NORTHWEST FLOW AS THE BIG PICTURE POINTS TO TROUGHING IN THE EAST AND WEST CONUS WITH WEAK RIDGING IN THE CENTRAL THROUGH AT LEAST THE MIDDLE PART OF NEXT WEEK. THESE LEAVES US OPEN TO ADDITIONAL DISTURBANCES MOVING THROUGH SO WILL CONTINUE WITH 20-30 POPS. IN REGARDS TO SEVERE...DEEP LAYER SHEAR LOOKS FAVORABLE AT LEAST THROUGH THE WEEKEND WITH 0-6 KM BULK SHEAR PROGGED FROM 25 KT IN THE SOUTHERN CWA TO 40 KT IN THE NORTH. INSTABILITY ALSO LOOKS OK. ONE ISSUE THIS TIME OF YEAR IS WILL THERE BE ANY CAPPING TAKING PLACE. MODELS DO HINT AT THAT AND WILL BE SOMETHING TO WATCH. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING) ISSUED AT 528 AM CDT THU AUG 1 2013 CONVECTION CONTINUES TO DEVELOP EARLY THIS MORNING ACROSS PORTIONS OF WESTERN AND NORTHERN NEBRASKA. THE ACTIVITY IS ISOLATED ATTM...WITH COVERAGE EXPECTED TO INCREASE TODAY. SCATTERED TSTMS WILL PERSIST DURING THE DAY WITH HIT OR MISS CHCS FOR THE TERMINAL ITSELF AND HAVE CARRIED A VCTS WITH THE BETTER CHCS FROM MID DAY ON. SEVERE STORMS ARE POSSIBLE MAINLY THIS AFTN INTO TONIGHT WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY HAZARDS. TSTMS SHOULD MOVE SOUTH OF THE TERMINAL BY DAYBREAK FRIDAY. LOOK FOR LIGHT AND VARIABLE WINDS THIS MORNING TO TRANSITION SOUTHERLY AS A SFC RIDGE SHIFTS EAST AND LOW PRESSURE DEEPENS ALONG THE HIGH PLAINS. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && SHORT TERM...MANGELS/FAY LONG TERM...EWALD AVIATION...FAY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 438 AM CDT THU AUG 1 2013 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 021200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 438 AM CDT THU AUG 1 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. ISOLATED THUNDERSTORMS ARE POSSIBLE THIS MORNING WITH AN ENHANCED CHANCE FOR THUNDERSTORMS AND SEVERE WEATHER EXPECTED THIS AFTERNOON AND TONIGHT. THE STORMS WILL BE CAPABLE OF PRODUCING VERY LARGE HAIL OF GOLF BALL SIZE...DAMAGING WINDS OF 60 MPH OR GREATER...AND ISOLATED TORNADOES IN THE VICINITY OF A WARM FRONTAL BOUNDARY MAINLY NORTH OF INTERSTATE 80 IN NEBRASKA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS WILL BE POSSIBLE EVERY DAY ACROSS THE ENTIRE OUTLOOK AREA. THE MOST LIKELY TIME FRAME FOR THUNDERSTORM DEVELOPMENT SHOULD BE DURING THE LATE AFTERNOON AND OVERNIGHT HOURS. SOME STORMS MAY BE SEVERE...HOWEVER AT THIS TIME THERE IS NOT ONE DAY THAT STANDS OUT AS HAVING A GREATER RISK FOR SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) MANGELS/FAY
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
742 AM CDT THU AUG 1 2013
NEZ039>041-047-011345-
GREELEY NE-HOWARD NE-NANCE NE-VALLEY NE-
742 AM CDT THU AUG 1 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VALLEY...
NORTHWESTERN NANCE...NORTHEASTERN HOWARD AND GREELEY COUNTIES UNTIL
845 AM CDT...
AT 739 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ERICSON...OR 16 MILES NORTHEAST OF ORD...
MOVING SOUTHEAST AT 25 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
THIS STORM WILL BE NEAR...
SPALDING AROUND 815 AM CDT.
BELGRADE AROUND 845 AM CDT.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 4173 9828 4149 9828 4149 9811 4151 9804
4152 9790 4153 9788 4153 9780 4151 9775
4135 9848 4174 9889 4175 9832
TIME...MOT...LOC 1241Z 307DEG 30KT 4179 9873
EDDYSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
944 AM CDT THU AUG 1 2013
NEZ040-011515-
GREELEY NE-
944 AM CDT THU AUG 1 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GREELEY COUNTY UNTIL
1015 AM CDT...
AT 940 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF SPALDING...OR 26 MILES
NORTHEAST OF ORD...MOVING SOUTHEAST AT 30 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
POSSIBLE WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
SPALDING...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4174 9828 4159 9828 4159 9829 4171 9862
4174 9860 4175 9829
TIME...MOT...LOC 1443Z 293DEG 25KT 4176 9845
BRYANTSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1028 AM CDT THU AUG 1 2013
NEZ040-011615-
GREELEY NE-
1028 AM CDT THU AUG 1 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GREELEY COUNTY UNTIL
1115 AM CDT...
AT 1026 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES EAST OF ERICSON...OR 23 MILES NORTHEAST
OF ORD...MOVING SOUTHEAST AT 25 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
SPALDING...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4174 9828 4151 9828 4150 9829 4169 9872
4175 9869 4175 9829
TIME...MOT...LOC 1527Z 295DEG 20KT 4178 9854
BRYANTSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1043 AM CDT THU AUG 1 2013
NEZ040-011615-
GREELEY NE-
1043 AM CDT THU AUG 1 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GREELEY COUNTY UNTIL
1115 AM CDT...
AT 1040 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES WEST OF SPALDING...OR 26 MILES EAST OF
ORD...MOVING SOUTHEAST AT 30 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
SPALDING...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
LAT...LON 4175 9829 4171 9828 4151 9828 4151 9829
4169 9868 4174 9864
TIME...MOT...LOC 1543Z 303DEG 24KT 4170 9843
BRYANTThe Grand Island radar (KUEX), 150 km away, was scanning. The volume nearest the first event began at 16:02 UTC.
16 thunderstorm wind, 14 hail, 11 heavy rain, 1 funnel cloud. Local standard time, as filed.
This public report was relayed by local media.
A cone-shaped funnel was reported.
A 12 hour total of 3.05 inches of rain fell through 7 am CDT.
A 12 hour total of 3.45 inches of rain fell through 7 am CDT. This report was from the Nebraska Rainfall Assessment and Information Network.
A 12 hour total of 3.90 inches of rain fell through 7 am CDT. This report was from the Nebraska Rainfall Assessment and Informtaion Network (NERAIN).
A 12 hour total of 3.72 inches fell through 7 am CDT. This report was from the Nebraska Rainfall Assessment and Information Network (NERAIN).
A 12 hour total of 3.12 inches fell through 7 am CDT. This report was from the Nebraska Rainfall Assessment and Information Network (NERAIN).
A 12 hour total of 3.71 inches fell through 7 am CDT. This report was from the Nebraska Rainfall Assessment and Information Network (NERAIN).
A 12 hour total of 3.00 inches fell through 7 am CDT. This report was from the Nebraska Rainfall Assessment and Information Network (NERAIN).
A 12 hour total of 3.08 inches fell through 7 am CDT. This report was from the Nebraska Rainfall Assessment and Information Network (NERAIN).
A 12 hour total of 3.11 inches fell through 7 am CDT. This report was from the Nebraska Rainfall Assessment and Information Network (NERAIN).
A 12 hour total of 3.20 inches fell through 7 am CDT. This report was from the Nebraska Rainfall Assessment and Information Network (NERAIN).
A 12 hour total of 3.80 inches fell through 7 am CDT. This report was from the Nebraska Rainfall Assessment and Information Network (NERAIN).
Estimated wind gusts of up to 60 mph occurred.
This report was from the Nebraska Rainfall Assessment and Information Network (NERAIN). The time was estimated from radar data.
A large tree was down, closing a county road. An exact location was not specified. This report was from the Nebraska Rainfall Assessment and Information Network. The time was estimated from radar data.
Nickel size hail also occurred with heavy rain.
Nickel size hail fell with heavy rain, along with estimated 60 mph wind gusts.
Three quarter inch diameter hail also fell.
Estimated 60 mph wind gusts also occurred.
This wind gust was measured on the southeast side of Grand Island, east of Holiday Inn.
A combination of hail and strong wind created a swath of crop damage, which occurred from 2-3 miles west of Giltner to 2 miles south of Giltner. Leaves were stripped from crops. The time was estimated from radar data.
Four empty freight cars were blown over from the railroad tracks. The time was estimated from radar data.
An irrigation pivot and large tree branches were blown onto Highway 6. A farm storage shed was destroyed. Severe crop damage also occurred.
The hail was initially three quarter inch diameter and grew to one inch diameter. The time is estimated, using radar data. This report was from the Nebraska Rainfall Assessment and Information Network (NERAIN).
The time of occurrence was estimated from radar data and also using a nearby report. Severe hail damage to crops occurred. This report was from Nebraska Rainfall Assessment and Information Network (NERAIN).
Tree damage also occurred in town.
Tree damage occurred in town, along with one inch diameter hail.
Numerous large trees fell onto homes.
A grain bin was blown onto train tracks and was hit by a train. A railroad employee reported that machinery from Grand Island was brought in to remove the bin from the tracks. This apparently took rather large machinery to perform this task. The tracks were finally cleared by 430 am CDT on August 2nd. Golfball size hail also occurred.
A very large and healthy tree snapped at the base and fell onto the roof of a home. The base of the trunk was conservatively estimated at 2 feet in diameter.
Also, a grain bin was blown onto train tracks and was hit by a train. A railroad employee reported that machinery from Grand Island was brought in to remove the bin from the tracks. This apparently took rather large machinery to perform this task. The tracks were finally cleared by 430 am CDT on August 2nd.
Trailers were blown onto their sides at Tyson Foods. The trailers were empty. Time was estimated from radar. A photo was received via Facebook of two full length truck trailers that were blown over.
A semi-tractor trailer was pushed over. Also, the storm chase vehicle was pushed sideways.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473907, 473906, 475208, 475209, 475210, 475213, 475214, 475622, 475623, 475625, 475627, 475629, 475630, 475235, 473908, 473909, 473910, 475233, 473911, 475215, 475241, 475216, 475242, 475228, 475240, 475236, 475229, 475234, 475217, 473912, 475199, 475200, 475201, 475243, 475202, 475225, 475203, 475218, 475238, 475244, and more.